We had another exciting day today.
This morning Drew went to the playroom and played for a while. He seemed to be in a decent mood so we were pleased. They had to do his dressing change & PICC dressing change and it took some coordinating to get child psychiatry, the PA and the appropriate nurses here all at the same time. Drew has been mostly off his monitors and we are free to go wherever we want. Well when he came back to his bed and we got him hooked up his oxygen saturations were around 80-81. I asked the nurse if that was a good read, because that was very low for him. She told me it wasn't picking up. I asked if she was sure, because I'd always been told that if the pulse and the heart rate matched (they did) then it was a good O2 reading. She said no, it wasn't a good wave form. I kept my eye on it, and it stayed consistently at 80-81, then started dropping into the 70s. In the meantime they gave him his ativan and fentanyl to start his dressing change. They finally believed me that his oxygen was low and switched to his toe which gave a reading of 75. 75 is not ok. Then they started to get oxygen on him but they couldn't get the tubing right, had the wrong kind of mask and generally seemed not to know what they were doing. It was so frustrating watching his cheeks turn blue and have them fumble around. I could have set it up faster! They proceeded with the dressing change even though his oxygen was so low and still no one called a doctor. I finally told someone walking by to get one of the NPs because I was very concerned about his oxygen and it was not this low just from him being "upset" about the procedure. She finally came in and got him on decent blow by oxygen and then a cannula at 1.5 liters, and he's now barely holding at 94-95. They decided to wait on the PICC line dressing change.
They think it's from the ativan/fentanyl combo but I think it was low before they gave it to him. He still had a fever last night and a runny nose and I think he might be sick with some respiratory virus that is making his sats drop. They are going to start giving him just ativan for dressing changes. They also seem to think that if it was from the drug combo it should wear off in two hours and his oxygen should come back up by itself. It's been about two hours now and so far I haven't seen an improvement. It's looking like we'll be here at least til the end of the week.